Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 2:09 PM EDT for Jackson County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 28, 2020, 2:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
050
WUUS53 KGRR 281809
SVRGRR
MIC075-281845-
/O.NEW.KGRR.SV.W.0065.200828T1809Z-200828T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
209 PM EDT Fri Aug 28 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Eastern Jackson County in south central Michigan...
* Until 245 PM EDT.
* At 209 PM EDT, a severe thunderstorm was located near Vandercook
Lake, or near Jackson, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jackson... Brooklyn... Grass Lake...
Vandercook Lake... Leoni... Napoleon...
Norvell... Oak Point... Sunset Beach...
Michigan Center... Munith...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Damaging winds and continuous cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4207 8414 4207 8433 4212 8444 4241 8432
4243 8429 4242 8413 4208 8413
TIME...MOT...LOC 1809Z 272DEG 23KT 4221 8432
HAIL...<.75IN
WIND...60MPH
$$
TJT2 follow-up statements
857
WWUS53 KGRR 281819
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
219 PM EDT Fri Aug 28 2020
MIC075-281845-
/O.CON.KGRR.SV.W.0065.000000T0000Z-200828T1845Z/
Jackson MI-
219 PM EDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR EASTERN JACKSON COUNTY...
At 217 PM EDT, severe thunderstorms were located along a line
extending from near Jackson to near Grass Lake to near Cement City,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Official observations. At 205 pm 60+ mph was reported at
the Jackson County-Reynolds Airport.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Brooklyn around 230 PM EDT.
Grass Lake around 235 PM EDT.
Other locations impacted by these severe thunderstorms include Oak
Point, Sunset Beach, Michigan Center, Norvell, Munith, Leoni and
Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4207 8414 4207 8433 4212 8444 4241 8432
4243 8429 4242 8413 4208 8413
TIME...MOT...LOC 1817Z 280DEG 24KT 4228 8436 4219 8426 4206 8439
HAIL...<.75IN
WIND...60MPH
$$
NJJ832
WWUS53 KGRR 281843
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
243 PM EDT Fri Aug 28 2020
MIC075-281853-
/O.EXP.KGRR.SV.W.0065.000000T0000Z-200828T1845Z/
Jackson MI-
243 PM EDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY WILL
EXPIRE AT 245 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4207 8414 4207 8433 4212 8444 4241 8432
4243 8429 4242 8413 4208 8413
TIME...MOT...LOC 1843Z 272DEG 23KT 4227 8415 4218 8405 4205 8418
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:46 PM EDT, 23 minutes earlier.
Area forecast discussion, Aug 28, 1:46 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT Fri Aug 28 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 219 AM EDT Fri Aug 28 2020
-Showers and thunderstorms through this morning
-Another more potent round of storms through Friday night
-Cooler trends through weekend
&&
.UPDATE...
Issued at 1046 AM EDT Fri Aug 28 2020
No major changes to the going forecast. Main concern this
afternoon remains the remnants of last night's bow echo that is
currently over Wisconsin. The CAMs aren't handling this feature
well. However, going back to basics, we have a juiced up
atmosphere in southern Lower MI and a convective line plowing into
it. We should see storms spread into the cwa this
afternoon...several hours before the front moves through. Some of
these storms could be severe. It wouldn't be surprising at all to
for this convection to be the primary activity today and
essentially work over the atmoshpere prior to the arrival of the
cold front.
&&
.DISCUSSION...(Today through next Thursday)
Issued at 219 AM EDT Fri Aug 28 2020
--Showers and thunderstorms through this morning--
Scattered showers and isolated thunderstorms continue to traverse
the region along and north of the I 96 corridor early Friday
morning. These showers and storms are sparking off a warm frontal
boundary that is draped east to west across the region. Looking
at the NAEFS mean PWATS there is a decent amount through 15Z this
morning, though only slightly anomalous. The 850mb jet is similar
with a LLJ max around 25 kts. The latest CAMS continue to show
the convection to continue through 15Z before slackening late in
the morning. Elevated cores and decent rain rates are common with
any thunderstorms. There is a lack of DCAPE so gusty winds are
less of a threat. The rainfall into Friday morning will be set
the stage for the stronger event, Friday night into Saturday.
--Another more potent round of storms through Friday night--
There is a threat for damaging winds and hail, along with
excessive rainfall that could lead to minor flooding. SPC has the
region in a slight risk due to these threats.
Following the boundary and the corresponding warm front will be a
cold frontal boundary that will move through the region Friday
night into Saturday. Looking at the NAEFS Mean PWATS the largest
PWATs are between 00Z Saturday into 06Z. With +3 Std there is a
good signal for significant rain. Along with this is the fact
that the moisture is through the atmosphere and the moisture
transfer is fairly strong considering a stronger LLJ, upwards of
30 to 35 kts. Along with this in the GEFS mean and M climate
anomalies is an anomalous SFC low by 06Z Saturday. The CAMS have
some variation in timing and organization in this system but the
consensus is that lines of showers and storms will move through
between 00Z to 08Z, most likely around 04Z.
--Cooler trends through weekend--
Temperatures will cool down behind the front Saturday. Expect
highs to be back to near normal, in the mid to upper 70s,
through the weekend into next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020
Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.
&&
.MARINE...
Issued at 219 AM EDT Fri Aug 28 2020
Have issued a small craft advisory and Beach Hazard state from
06Z Saturday to 06Z Sunday. There will be several concerns for
mariners and beach hazards. The convection coming across the lake
will be strong at times which could brief periods of significant
wave heights. More persistent Strong winds and waves will be
behind his system, especially given the northwesterly flow.
Latest NAM nest and WW3 has waves in the 4 to 6 feet range.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Saturday
night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
LMZ844>849.
&&
UPDATE...04
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...04
MARINE...CeruHazardous weather outlook, Aug 28, 4:10 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 410 AM EDT Fri Aug 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to potentially severe thunderstorms are possible. Heavy rainfall could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday .SPOTTER INFORMATION STATEMENT... LMZ844>849-290815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 410 AM EDT Fri Aug 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible through Friday night. Strong winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Wind and waves will be hazardous to both swimmers and boaters Friday night through Saturday night. First in lingering showers and storms. A Small Craft Advisory and a Beach Hazard Statement will be in effect Friday night into Saturday night. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 8:38 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY RAIN 3 N CANNONSBURG 43.09N 85.47W
08/28/2020 M3.00 INCH KENT MI MESONET
MESONET STATION CW9861 ROCKFORD.
0723 AM HEAVY RAIN 2 ENE BELMONT 43.09N 85.57W
08/28/2020 M2.21 INCH KENT MI MESONET
MESONET STATION FW7601 ROCKFORD.
0500 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
08/28/2020 M1.88 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE.
0725 AM HEAVY RAIN 1 SE ROCKFORD 43.11N 85.54W
08/28/2020 M1.35 INCH KENT MI MESONET
MESONET STATION FW5668 ROCKFORD.
0724 AM HEAVY RAIN 2 ESE COMSTOCK PARK 43.03N 85.63W
08/28/2020 M1.23 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-111 NORTHVIEW 1.9
WSW.
&&Local storm report, Aug 28, 9:35 AM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 NW BELMONT 43.09N 85.64W
08/28/2020 M3.30 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-60 2 WNW BELMONT.
0900 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
08/28/2020 M2.08 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE.
0700 AM HEAVY RAIN 1 NW GRAND LEDGE 42.77N 84.77W
08/28/2020 M1.87 INCH EATON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GDLM4 1.3 NW GRAND
LEDGE.
0700 AM HEAVY RAIN 1 WNW BELMONT 43.08N 85.63W
08/28/2020 M1.82 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.
0840 AM HEAVY RAIN 2 NNE ALTO 42.89N 85.37W
08/28/2020 M1.26 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-96 LOWELL 3.5 SSW.
0800 AM HEAVY RAIN 3 NNE GRAND RAPIDS 43.01N 85.64W
08/28/2020 M1.22 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-8 3 NNE GRAND RAPIDS.
0900 AM HEAVY RAIN 1 NNW COMSTOCK PARK 43.06N 85.68W
08/28/2020 M1.21 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-77 COMSTOCK PARK 1.0
NNW.
0920 AM HEAVY RAIN 5 SSE GRATTAN 43.02N 85.35W
08/28/2020 M1.20 INCH KENT MI MESONET
MESONET STATION FW7481 LOWELL.
0929 AM HEAVY RAIN 1 SW BELDING 43.08N 85.25W
08/28/2020 M1.16 INCH IONIA MI MESONET
MESONET STATION BDLNG 1 SW BELDING.
0900 AM HEAVY RAIN 4 WNW BELDING 43.11N 85.31W
08/28/2020 M1.07 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION BELM4 4.2 NW SMYRNA.
0925 AM HEAVY RAIN 3 SE COMSTOCK PARK 43.02N 85.63W
08/28/2020 M1.05 INCH KENT MI MESONET
MESONET STATION WXMIT 2 ESE COMSTOCK PARK.
0700 AM HEAVY RAIN 3 E WALKER 42.99N 85.69W
08/28/2020 M1.00 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-32 GRAND RAPIDS 2.9
NW.
&&Local storm report, Aug 28, 10:59 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN BELMONT 43.08N 85.61W
08/28/2020 M2.51 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Aug 28, 11:36 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HEAVY RAIN 4 E ROCKFORD 43.14N 85.48W
08/28/2020 M2.10 INCH KENT MI PUBLIC
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:45 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 52 hr |
| Aug 28, 3:45 AM EDT | Small Craft Advisory | GRR | 52 hr | |
| Aug 28, 2:10 PM EDT | Special Marine Warning | GRR | 47 min | |
| Aug 28, 2:26 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 28, 3:16 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 27 min |
| Aug 28, 3:27 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 35 min |
| Aug 28, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 51 min |
| Aug 28, 7:37 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 28, 7:48 PM EDT | Special Marine Warning | GRR | 87 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.